Alert archive / Puerto Rico / Small Craft Advisories in 2018

Small Craft Advisory 50, NWS JSJ

December 7, 2018

NWS JSJ issued this small craft advisory at Dec 7, 2018, 1:37 AM CST. It took effect at Dec 8, 2018, 12:00 AM CST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2018, 1:37 AM CST (07:37 UTC)
In effect from
Dec 8, 2018, 12:00 AM CST
Expired
Dec 9, 2018, 4:00 AM CST
In force
28 hr
Issued by
NWS JSJ

The text

As transmitted.

347 
WHCA72 TJSJ 070737
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
337 AM AST Fri Dec 7 2018

...The combination of a small northerly swell and locally fresh
trade winds will result in hazardous seas, mainly across the
offshore Atlantic waters from late tonight through Saturday...

AMZ710-071545-
/O.NEW.TJSJ.SC.Y.0050.181208T0600Z-181209T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
337 AM AST Fri Dec 7 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM SATURDAY TO 2 AM AST
SUNDAY...

The National Weather Service in San Juan has issued a Small Craft
Advisory, which is in effect from 2 AM Saturday to 2 AM AST
Sunday. 

* WINDS...Easterly winds up to 15 knots, with higher gusts. 

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
7 follow-up statements
970 
WHCA72 TJSJ 071429
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1029 AM AST Fri Dec 7 2018

...The combination of a small northerly swell and locally fresh
trade winds will result in hazardous seas, mainly across the
offshore Atlantic waters from late tonight through Saturday...

AMZ710-072230-
/O.CON.TJSJ.SC.Y.0050.181208T0600Z-181209T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1029 AM AST Fri Dec 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST SUNDAY...

* WINDS...Easterly winds up to 15 knots, with higher gusts.

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
138 
WHCA72 TJSJ 072006
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
406 PM AST Fri Dec 7 2018

...The combination of a small northerly swell and locally fresh
trade winds will result in hazardous seas, mainly across the
offshore Atlantic waters from late tonight through Saturday...

AMZ710-080415-
/O.CON.TJSJ.SC.Y.0050.181208T0600Z-181209T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
406 PM AST Fri Dec 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST SUNDAY...

* WINDS...Easterly winds up to 15 knots, with higher gusts.

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
931 
WHCA72 TJSJ 080055
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
855 PM AST Fri Dec 7 2018

...The combination of a small northerly swell and locally fresh
trade winds will result in hazardous seas, mainly across the
offshore Atlantic waters starting late tonight through 
Saturday...

AMZ710-080900-
/O.CON.TJSJ.SC.Y.0050.181208T0600Z-181209T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
855 PM AST Fri Dec 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST SUNDAY...

* WINDS...Easterly winds up to 15 knots, with higher gusts.

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
526 
WHCA72 TJSJ 080815
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
415 AM AST Sat Dec 8 2018

...The combination of a small northerly swell and locally fresh
trade winds will result in hazardous seas, mainly across the 
offshore Atlantic waters and today through early Sunday... 


AMZ710-081615-
/O.CON.TJSJ.SC.Y.0050.000000T0000Z-181209T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
415 AM AST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST SUNDAY...

* WINDS...Easterly winds up to 20 knots, with higher gusts.

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
976 
WHCA72 TJSJ 081001 RRA
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
415 AM AST Sat Dec 8 2018

...The combination of a small northerly swell and locally fresh
trade winds will result in hazardous seas, mainly across the 
offshore Atlantic waters today through early Sunday... 


AMZ710-081615-
/O.CON.TJSJ.SC.Y.0050.000000T0000Z-181209T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
415 AM AST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST SUNDAY...

* WINDS...Easterly winds up to 20 knots, with higher gusts.

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
589 
WHCA72 TJSJ 081425
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1025 AM AST Sat Dec 8 2018

...The combination of a northerly swell and locally fresh trade 
winds will result in hazardous seas, mainly across the offshore 
Atlantic waters today through early Sunday...

AMZ710-082230-
/O.CON.TJSJ.SC.Y.0050.000000T0000Z-181209T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1025 AM AST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST SUNDAY...

* WINDS...Easterly winds up to 20 knots, with higher gusts.

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
302 
WHCA72 TJSJ 090103
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
903 PM AST Sat Dec 8 2018

...The combination of a northerly swell and locally fresh trade
winds will result in hazardous seas, mainly across the offshore
Atlantic waters late tonight throguh early Sunday morning...

AMZ710-090915-
/O.EXT.TJSJ.SC.Y.0050.000000T0000Z-181209T1000Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
903 PM AST Sat Dec 8 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM AST SUNDAY...

* WINDS...Easterly winds up to 20 knots, with higher gusts.

* WAVES/SEAS...5 to 7 feet with occasional seas up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 7:38 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Dec 6, 7:38 PM CST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
938 PM AST Thu Dec 6 2018

.UPDATE...
A patch of low level moisture has moved across the Leeward
Islands tonight and is nearing the U.S. Virgin Islands. This is
depicted by the MIMIC-TPW total precipitable water produced, which
shows a plume of moisture moving into the region from the east.
This moisture is forecast to reach the eastern areas of Puerto
Rico and the U.S. Virgin Island during the overnight hours and
early Friday morning. Due to the increase in moisture from the
east pops where increased for the eastern portions of the forecast
area tonight and tomorrow morning. Although  low level moisture
will increase; upper-level forcing and instability remain limited
across the region therefore thunderstorm development is not
expected at this time.

&&

.AVIATION...
VRF conds are forecast to prevail through the 07/18Z TAF period.
Iso SHRA will move across the eastern terminal sites now until
07/10Z, but will not have an affect Vsbys are Cigs. Sfc winds out
of the east to northeast at 10 to 15 kts.

&&

.MARINE...
Seas will range from 3 to 5 feet tonight through late Friday, then
seas are forecast to increase to 4 to 6 feet. Tonight through
Friday winds will be out of the east to northeast at 10 to 15 kts,
then winds are forecast to increase to 15 to 20 kts through the
weekend.

&&

.PREV DISCUSSION... /issued 512 PM AST Thu Dec 6 2018/

SYNOPSIS...
Surface high pressure, over the central Atlantic, and a frontal
boundary, across the western Atlantic, will continue to maintain a
moderate east to northeast wind flow, which will favor the
advection of pockets of moisture at times. At upper levels, a
short wave trough will erodes the mid-upper ridge through late
Friday into early Saturday. Then, another mid-upper level ridge
pattern is forecast to build and hold through early next week.

SHORT TERM...Tonight through Saturday...

A dry air mass will limit shower activity across the region
tonight. However, showers embedded in trades should not be ruled
out across the Virgin Isles and the north and east sections of
Puerto Rico overnight.

A surface high pressure across the central Atlantic and a frontal
boundary extending across the western Atlantic Ocean will maintain
the islands under an advective pattern through the short term
period. Therefore, a winter weather pattern will prevailed with a
mixture of clear skies, passing clouds and occasional trade wind
showers especially overnight and during the morning hours. The
interior and western sections of Puerto Rico should not ruled out
the development of afternoon convection each day. Temperatures
will continue near or slightly above normal each day.

LONG TERM...Sunday through Thursday...prev discussion...

Model suggest that as the center of a 700 mb high pressure system
moves eastward over the local area into the central sub-tropical
Atlantic the wind flow will shift direction. The east northeast
low-level wind flow is expected to turn from the southeast while
subsiding as the local pressure gradient relaxes on Monday through
Wednesday afternoon. Regardless of the direction and intensity of
the low-level wind flow, patches of moisture accompanied by
clusters of clouds and showers are expected to move across the
forecast area from time-to-time. This will result in showers
moving over windward areas of the islands during the overnight and
morning hours, followed by afternoon convection over the interior
and western sections of Puerto Rico each afternoon. However, the
presence of unfavorable mid to upper level conditions will limit
the intensity and coverage of any shower activity, resulting in
light to moderate rainfall accumulations.

The weather pattern previously described will persist through
Wednesday afternoon, when a frontal boundary approaches the
forecast area from the north late Wednesday night into Thursday.
As this occurs, surface winds are expected to turn from the
northeast and increase as the local pressure gradient tightens in
association to a low to mid level high pressure building and
moving over the western Atlantic. This will increase moisture
advection and the potential for shower activity across the
forecast area. However, significant discrepancies exists between
global models on the location of the frontal boundary. The ECMWF
model suggest that this feature will stall just north of the
islands, while the GFS solution has it moving over the local area
by late Thursday night or Friday. Although there is low
confidence on the evolution of these features due to the timing
within the long term range, it was agreed that the current
forecast should follow the GFS solution.

AVIATION...VFR conds should be expected through 07/00z. An area of
clouds over Leeward Islands should move over USVI after 00z and over
eastern PR after 06z. Will mention vcsh for TIST, TISX and TJSJ
overnight to account for this. SFC wnds of 10-15kt with ocnl gust
with sea breeze variations til 06/22z...then becoming light/vrbl.

MARINE...
Mariners can expect seas below 5 feet until tomorrow. Seas are
forecast to increase once again on Friday and caution should be
exercise across the outer waters and local passages. Mariners can
expect seas up to 6 feet and winds between 15 and 20 knots. Small
craft advisory may be required during the weekend as seas are
forecast to increase around 7 feet by Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  85  75  85 /  50  50  40  40
STT  75  86  75  84 /  50  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Dec 6, 5:40 AM CST, 19 hours 57 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
516 AM AST jueves 6 de diciembre de 2018

AMZ710>745-PRZ001>013-070930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
516 AM AST jueves 6 de diciembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Vientos...Se esperan vientos sostenidos en exceso de 17 nudos a
traves de la porcion sur de las aguas mar afuera del Caribe y aguas
costeras del noroeste y sur de Puerto Rico.

.Olas...Se espera oleaje picado de 5 a 6 pies a traves de las
aguas mar afuera y pasajes locales.

.Corrientes marinas...Existe un riesgo alto de corrientes
marinas para las playas de la costa noreste de Puerto Rico.

.Dias dos a siete...viernes a miercoles

El riesgo de corrientes marinas se tornara moderado para la mayor parte
de las playas, tornandose alto para l costa norther de Puerto Rico Sabado
a Domingo debido a la llegada de una marejada.  Vientos de moderados a
localmente fuerte persistira a tarves del periodo resultando en
condiciones picadas a traves de las aguas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-070930-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
516 AM AST jueves 6 de diciembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Vientos...Se esperan vientos sostenidos en exceso de 17 nudos a
traves de la porcion sur de las aguas mar afuera del Caribe.

.Olas...Se espera oleaje picado de 5 a 6 pies a traves de las
aguas mar afuera y pasajes locales.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas de la costa noroeste de San Thomas y las
costa norte y sureste de Santa Cruz.

.Dias dos a siete...viernes a miercoles

El riesgo de corrientes marinas se tornara alto el viernes en la
noche para el extremo este de Santa Cruz. Vientos de moderados a
localmente fuerte persistira a tarves del periodo resultando en
condiciones picadas a traves de las aguas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:13 AM CSTRip Current StatementJSJ61 hr

Nearby

Small Craft Advisories in Puerto Rico, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.